Research Day

Title

Levothyroxine Associated Suicidal Overdose

Document Type

Abstract

Date

2019

Abstract

INTRODUCTION: Mental illness is common in the US, with 18.2% of adults diagnosed with a mental disorder in 2016[1]. Those with mental illnesses have an increased risk of suicide, with poisonings accounting for 14.8% of suicides in 2016[2].

PURPOSE: We present a case of fatal levothyroxine and quetiapine overdose in a bipolar patient.

RESULTS: A 68-year-old bipolar woman with a history of suicidal ideation and previous overdose attempts was found dead. Several empty prescription pill bottles were discovered. At autopsy, previous total surgical resection of the thyroid and coronary artery atherosclerosis were noted. Toxicology testing revealed postmortem blood levels of quetiapine at 3877 ng/mL (NL - 100-1000)[3], free T3 at 32.55 pg/mL (NL - 2.57-4.43), and free T4 at 3.9 ng/dL (NL - 0.9-1.7). The cause of death was suicidal overdose via levothyroxine and quetiapine consumption.

DISCUSSION: Levothyroxine is a synthetic form of T4 that is converted to T3 in most cells and is used to treat hypothyroidism. These thyroid hormones are known to stimulate adrenergic receptors and subsequently increase cardiac output. In very high levels, they can stimulate arrhythmias and severe hypoglycemia[4]. Quetiapine is an antipsychotic drug that acts as an adrenergic receptor antagonist, inducing severe hypotension and tachycardia in overdose[3]. Although quetiapine is not infrequently present in suicidal overdoses[5], the presence of levothyroxine is much less common. This may be related to the fact that levothyroxine is not routinely screened for in toxicology tests.

CONCLUSION: A diagnosis of levothyroxine overdose is possible, but it requires special testing.

This document is currently not available here.

Share

COinS